Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 113, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 29, 2022, 11:16 PM CDT for Gregory County, South Dakota. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2022, 11:16 PM CDT (04:16 UTC)
- Expired
- May 30, 2022, 12:00 AM CDT
- In force
- 44 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 188 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 11:48 PM CDT | TSTM WND DMG | Bonesteel, SD | ROUGHLY ONE FOOT DIAMETER TREE BRANCH DOWN WITH SEVERAL SMALL BRANCHES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 7:16 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1294 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1392 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.6
The text
As transmitted.
381
WUUS53 KFSD 300416
SVRFSD
SDC053-300500-
/O.NEW.KFSD.SV.W.0113.220530T0416Z-220530T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1116 PM CDT Sun May 29 2022
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Gregory County in south central South Dakota...
* Until midnight CDT.
* At 1115 PM CDT, severe thunderstorms were located along a line
extending from 8 miles east of Wewela to 12 miles southwest of
Naper to near Stuart, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Gregory and St. Charles around 1135 PM CDT.
Burke and Herrick around 1140 PM CDT.
Bonesteel around 1145 PM CDT.
Other locations impacted by these severe thunderstorms include
Fairfax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 200 AM CDT for south central
South Dakota.
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
A Tornado Watch remains in effect until 200 AM CDT for south central
South Dakota.
&&
LAT...LON 4334 9954 4335 9909 4325 9897 4324 9889
4318 9888 4316 9886 4315 9878 4307 9869
4306 9856 4300 9850 4300 9953
TIME...MOT...LOC 0415Z 238DEG 45KT 4304 9961 4286 9930 4261 9907
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
APT2 follow-up statements
825
WWUS53 KFSD 300440
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1140 PM CDT Sun May 29 2022
SDC053-300500-
/O.CON.KFSD.SV.W.0113.000000T0000Z-220530T0500Z/
Gregory SD-
1140 PM CDT Sun May 29 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR GREGORY COUNTY...
At 1139 PM CDT, severe thunderstorms were located along a line
extending from near Gregory to near St. Charles to 7 miles south of
Butte, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Bonesteel around 1145 PM CDT.
Other locations impacted by these severe thunderstorms include
Fairfax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 200 AM CDT for south central
South Dakota.
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4334 9954 4335 9909 4325 9897 4324 9889
4318 9888 4316 9886 4315 9878 4307 9869
4306 9856 4300 9850 4300 9953
TIME...MOT...LOC 0439Z 221DEG 43KT 4324 9936 4306 9905 4281 9882
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
APT814
WWUS53 KFSD 300501
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1201 AM CDT Mon May 30 2022
SDC053-300511-
/O.EXP.KFSD.SV.W.0113.000000T0000Z-220530T0500Z/
Gregory SD-
1201 AM CDT Mon May 30 2022
...THE SEVERE THUNDERSTORM WARNING FOR GREGORY COUNTY HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Tornado Watch remains in effect until 200 AM CDT for south central
South Dakota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of eastern Gregory County.
LAT...LON 4334 9954 4335 9909 4325 9897 4324 9889
4318 9888 4316 9886 4315 9878 4307 9869
4306 9856 4300 9850 4300 9953
TIME...MOT...LOC 0501Z 238DEG 45KT 4337 9907 4319 9876 4294 9853
$$
APTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 6:31 PM CDT, 4 hours 45 minutes earlier.
Area forecast discussion, May 29, 6:31 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 631 PM CDT Sun May 29 2022 .SHORT TERM...(This Evening through Monday) Issued at 220 PM CDT Sun May 29 2022 The main concerns center around the severe weather threat over roughly the next 36 hours. The driving force behind this continued threat for severe weather is an upper level low pressure that is expected to deepen over the central and northern Rockies tonight, then drift into central SD and northeast ND through Monday night. This will aid in backing the low to mid level flow through Monday afternoon which will keep instability in place through this period. Thunderstorm development is still expected to occur later, likely 7- 9pm for the initial development. Capping is just too strong with the thick mid level deck of clouds. There will be a small window before we decouple after sunset when a few very strong updrafts could develop, likely near northeast NE into southeast SD. CAPE values around 2500 J/kg will be likely with a strong and balanced shear profile from about 900 mb to 200 mb. The lowest few hundred feet may see questionable shear but if a few supercells can develop they would likely be able to sort of create their own environment to some extent, thus leading to the potential for a couple of tornadoes. Along with this threat will come a chance for hail to around tennis ball size and wind gusts to 70 mph with a nice pool of dry air from 700 mb to 500 mb. After the initial development in the area between about 0-3z timing become very difficult with strong southwest flow aloft and frequent pieces of energy wrapping northward. It does look like after about 9z much of northwest IA, northeast NE and far southeast SD will see much more isolated activity as a stronger piece of energy wraps north. So for now leaning towards the highest severe potential from about 1z to 9z. Monday will be a very interesting and potentially dangerous severe weather day. In the morning stronger backed flow in the low levels will likely drive shower and thunderstorm development in central SD. While shear is not very impressive there will be plenty of elevated instability to support a few hailers near and west of the James River through the morning. Near and shortly after 18z the low continues to deepen and lift north which will swing the dry slot northeast and significantly increase shear. With such strong forcing we may not need to wait until late afternoon to break the cap and significant updrafts could begin to develop as early as 17-18z, depending mostly on the timing of the low lifting north. With the combination of CAPE values near 2000 J/kg and deep, strong shear updrafts should rotate pretty quickly and a few tornadoes will be possible. Not out of the question to see a stronger tornado with the higher threat of this near and east of Interstate 29. The next 36 hours will definitely be an important time to keep up to date on the weather. Outside of the severe threat far eastern SD, southwest MN and northwest IA may need a wind advisory with very strong winds in the lowest 1 to 1.5 km. Gusts may be around 45 mph at times. .LONG TERM...(Monday Night through Sunday) Issued at 220 PM CDT Sun May 29 2022 Monday night should see the severe threat diminish pretty quickly with parts of northwest IA remaining in some more unstable air potentially through mid evening. Otherwise a strong and deep westerly flow will develop and usher in some cooler conditions. Lows likely in the 50s. Tuesday will see smaller chances for showers near highway 14 mainly in the morning. Otherwise breezy conditions with gusts around 25 mph through the day. Wednesday into next weekend still showing a cooler pattern with mostly below normal temperatures and only smaller chances for showers and thunderstorms. The warmest day looks to be Friday as deeper westerly flow develops. This may be the only day above normal through this period. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 631 PM CDT Sun May 29 2022 Latest satellite imagery shows mid to upper level clouds drifting northeastward across the region ahead of an advancing wave. Heading into the evening and overnight period, expect chances for showers and storms to gradually increase. That being said, believe the best chances for seeing impact will occur sometime between 4 to 9z, with any thunderstorm capable of causing cigs and vsbys to briefly be reduced to MVFR levels. Will likely see a lull in activity near daybreak through mid- morning, with yet another round of showers and storms possible late tomorrow morning through afternoon. However, confidence in exact timing and location still remain rather low, as development will largely depend on the track of the upper level low tonight. So, have opted to only include mention in PROB30 group for the time being. Aside from this, look for SE/S winds to quickly increase after daybreak, with gusts between 35 to 45 mph possible along and east of I-29 through the evening. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...SST
Hazardous weather outlook, May 29, 9:10 PM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 910 PM CDT Sun May 29 2022 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-310215- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 910 PM CDT Sun May 29 2022 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Another round of strong to severe thunderstorms is expected to impact the area during the overnight period. While exact location details are uncertain, it appears that storms will be capable of producing hail up to tennis ball size and wind gusts to 70 mph. In addition to this, can't rule out the possibility of seeing a few isolated tornadoes occur. .DAYS TWO THROUGH SEVEN...Monday through Saturday Yet another round of strong to severe storms remains likely for Monday afternoon and evening. Specific timing and location details are uncertain, though this activity is more likely to develop earlier in the day, with the threat diminishing by midnight Monday night. All modes of severe weather are possible, including a few tornadoes, very large hail, damaging winds, and perhaps localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 29, 7:38 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
738 PM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 AM TSTM WND DMG 1 SE LARCHWOOD 43.45N 96.43W
05/29/2022 LYON IA NWS EMPLOYEE
A COUPLE OF LARGE BRANCHES DOWN.
&&Local storm report, May 29, 7:40 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
740 PM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 AM TSTM WND DMG 3 SE LARCHWOOD 43.43N 96.40W
05/29/2022 LYON IA NWS EMPLOYEE
A COUPLE TREES SNAPPED AND LARGE BRANCHES
DOWN.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 10:24 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix | 36 min |
| May 29, 10:57 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 33 min |
| May 29, 11:52 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 38 min |
| May 29, 11:58 PM CDT | Severe Thunderstorm Warning | FSD | Miner, Sanborn | 47 min |
| May 30, 12:22 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 23 min |
| May 30, 12:26 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Sanborn | 49 min |
| May 30, 12:45 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 45 min |
| May 30, 12:49 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Hanson, Hutchinson, Lake, McCook and 2 more | 41 min |
| May 30, 1:01 AM CDT | Tornado Warning | FSD | Yankton | 29 min |
| May 30, 1:11 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury | 19 min |
| May 30, 1:23 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 37 min |
| May 30, 1:28 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Lake, McCook, Miner, Minnehaha, Moody | 32 min |
| May 30, 1:28 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Hutchinson, Turner, Yankton | 32 min |
| May 30, 1:37 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Union | 23 min |
| May 30, 1:41 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 34 min |
| May 30, 1:58 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Moody | 47 min |
| May 30, 1:58 AM CDT | Tornado Warning | FSD | Lincoln | 32 min |
| May 30, 2:00 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 45 min |
| May 30, 2:05 AM CDT | Tornado Warning | FSD | Minnehaha | 25 min |
| May 30, 2:40 AM CDT | High Wind Warning | FSD | Aurora, Bon Homme, Brule, Charles Mix, Davison, Douglas and 4 more | 104 min |
| May 30, 3:34 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Yankton | 26 min |
| May 30, 4:24 AM CDT | Wind Advisory | FSD | Aurora, Bon Homme, Brookings, Charles Mix, Clay, Davison and 13 more | 19 hr |
| May 30, 8:15 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 30 min |
| May 30, 8:38 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 11 min |
| May 30, 8:55 AM CDT | River Flood Warning | FSD | Davison, Hanson | 66 days |
| May 30, 11:31 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Douglas | 10 min |
| May 30, 12:23 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 7 min |
| May 30, 12:25 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 50 min |
| May 30, 1:04 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson, McCook | 41 min |
| May 30, 1:20 PM CDT | Tornado Warning | FSD | Lake, McCook, Miner | 25 min |
| May 30, 1:48 PM CDT | Tornado Warning | FSD | Lake, McCook | 27 min |
| May 30, 2:13 PM CDT | Tornado Warning | FSD | Lake, Minnehaha, Moody | 47 min |
| May 30, 2:19 PM CDT | Tornado Warning | FSD | Brookings, Kingsbury, Lake | 26 min |
| May 30, 2:44 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 31 min |
| May 30, 2:48 PM CDT | Tornado Warning | FSD | Brookings | 27 min |
| May 30, 3:06 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 24 min |
| May 30, 3:14 PM CDT | Tornado Warning | FSD | Minnehaha | 31 min |
| May 30, 5:45 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Yankton | 30 min |
| May 30, 5:51 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Lincoln, McCook, Minnehaha, Turner | 24 min |
| May 30, 6:02 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Moody | 28 min |
| May 30, 6:21 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Yankton | 24 min |
| May 30, 6:22 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, Moody | 38 min |
| May 30, 6:46 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.